Stopping medication

Just read my ablation confirmation letter and have been asked to stop flecanide and bisoprolol 5 days before the procedure on the 15 January. I am very worried now as without the medication it is more likely to flip out and I will have nothing to help get it back. From experience, when stopping the medication does it flip out? I am self employed and am wondering whether I should cancel my cookery lesson planned in that time which can be quite stressful and I feel rubbish if it is in AF. Starting to get nervous ......

12 Replies

  • Sometimes some pain is needed before the gain. It may or it may not but life goes on. Many people don't have that option. Good luck with the procedure and Happy Christmas.


  • HI kiwi, this is standard procedure. I know that doesn't help how you feel, but having done a couple of procedures and never had a problem I hope this will reassure you. If you arrive in AF, it just means they won't need to stimulate the AF to proceed! All the best wishes and hoping you coast through the holidays until you get to the 15th. Keep posting if you need more support as the date draws near! Once in there, it will be over before you know it!

  • Thank you for your support and reassurance Iris1205 :)

  • Hi,

    Congratulations you have you date for the procedure...

    My Ablation was at Liverpool and as l was taking part in a trial it was part of that research that l came off the Flec and Biso like yourself five days prior....

    I was given instructions to get to A &E if the AF became to uncomfortable or yourself l am self employed....l just kept on with my work for as long as possible .....l knew if I took the meds this particular study would have been cancelled...It was on the 5th day that the AF kicked in with a vengeance but by this time l was on the way to Liverpool..

    My advise would be just play it by ear day by day and see how you feel and don't anticipate we are all different....

    I agree with Bob's response ....It wasn't comfortable but it was necessary to achieve a successfull outcome....

    Have a lovely Christmas and a healthier New Year...


  • Thank you Carol, it helps knowing that there is such good support on this forum and that I am not alone. Wishing you a happy Christmas and healthy New Year too.

  • I also stopped my medications 3 days before ablation. I didnt notice a significant difference in how i felt when i had stopped but my AF was quite poorly controlled on medication anyway. I did, however, take those 3 days off work as i had the same concerns as you. I think that taking that time before the ablation regardless and plan other nice relaxing things is important. This ablation may be life changing for can make the time and money up after when you have a lot more energy. Be kind to yourself. That is my opinion anyway. I look back at the last 18 months and cannot believe that somedays i was working with a heart rate of 180, feeling like dung but didn't want to say as i felt like a stuck record and also look fine on the outside. So my new motto is kindness to self:) not self pity, just taking it easy for my wee heart's sake:) Wishing you well..take all as it comes..if you feel bad in the days off the medication then take it as it comes, you will manage it and be ok, whether you decide to work or not. Just plan that if you are in work then you must rest when least you are your ow boss so you make the rules lol. The meds have a half life anyway so they don't leave your system immediately so you may feel ok. Best wishes:)

  • Hi Vony, I read your post and it struck a cord re: looking fine. I have been so blessed to have had just this one episode of PAF since last January. It isn't too bad I am having fluttering's and my pulse is in a range of a 100+, as you say I feel 'dung like' but look fine, I am also suffering with a huge amount of self pity so will try your new motto method of being kind to myself. Thank you for a smashing post, oddly it has given me great comfort.


  • My AF is also very poorly controlled with it kicking in about twice a week at the moment. I probably will take that day off as the worry may just set it off and my work is quite physical too :)

  • When I was told to drop from 100mgs of Flecainide twice a day to 50mgs, I went four days with no problem and then I woke with AF. I saw my GP. "Four days" he said. "Typical". So I think the early days may be OK for you.

  • Hello Kiwi,

    Had my ablation two weeks ago under a general anaesthetic. I was told to take flecanide and bisoprolol on the day of the procedure and just miss out the rivaroxaban. Not sure why some EPs have a different policy. Hope you are OK just prior to the procedure. Be assured it was not as bad as I anticipated, though I was glad to be under a GA as it took over 5 hours.

    On a very positive note I am like a different person since, no AF and even managed to go into Cambridge yesterday and finish my Christmas shopping. Give yourself a couple of weeks to recover fully afterwards as you will be tired. Hope all goes well for you.

    Best wishes Pam

  • Thank you for your reply Pam, I am also on rivaroxaban and have to call the hospital tomorrow to find out what I have to do about this. Pleased you feel so well and please do keep us updated on your recovery. Wishing you an AF free Christmas.

  • I agree with Vony - I had planned on working up until evening the night before my ablation. I am also independent so taking the time off post procedure would cost me. Much to my surprise as I tend to be quite stoic (too much). The morning of my last day of work, I was exhausted. My dear friend who came to be with me watched me melt in front of her eyes as she'd never seen before. A slow tear rolled down my face.. (big for me). And I realized I was "crashing" from the mere thought of relief.

    Take it easy the day before as well if you can... the procedure will most likely be the least of the problems!

    Good luck!

You may also like...